Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 103, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Apr 16, 1998, 6:29 PM CDT for Macon County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 1998, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 16, 1998, 7:20 PM CDT
- In force
- 51 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Macon County, TN
The radar
The Nashville radar (KOHX), 59 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
227 WFUS1 KBNA 162330 RRA TORBNA TNC111-170020- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 629 PM CDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... MACON COUNTY IN MIDDLE TENNESSEE * UNTIL 720 PM CDT * AT 627 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTHEAST OF LAYFATTE OR IN THE VICINITY OF UNION CAMP MOVING EAST AT 45 MPH. * TORNADO IS EXPECTED TO BE NEAR... GIBBS CROSSROADS AT 640 PM CDT WILLETTE AT 645 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:15 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 16, 2:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT THU APR 16 1998 FEW SPRCELLS CURRNTLY CROSSG FA THIS AFTN. LATEST SFC ANAL PLACES CDFNT MEM VCNTY DOWN TO NR SHV. AMS RMNS PLENTY CONDUCIVE FOR ADDTNL SVR WX WELL INTO ERY EVENG. DO HWEVR XPCT FOCUS TO SHIFT TO SRN CNTYS AND DOWN INTO NRN MS/AL AS EVNG PROGRESSES. ALL MDLS AGREE CDNFT SHUD E OF CWA BY 12Z FRI. IN THE MEAN TIME COMBIND WITH PSBLTY OF MORE SVR TSTMS...FLASH FLDG MAY ALSO BECM PROBLEM. PWS RMN 1-1.5 THRU 12Z AND W/ CDFNT JUST SQUEEKG ALONG...TRAING AFFECT MAY OCCUR AS CNVCTN FM S IS STEERD UP ALNG FNTL BNDRY. FFA WUD BE A GUD IDEA TNGT. MN MSTR AXIS WL MOV S AND E OF FA FRI AND LO-LVL RDG BHND SHUD KEEP MST OF MRNG AND AFTN DRY. MAY BE A FEW LINGR SHWRS BFO 14-15Z BUT RMNDR OF DAY SHUD BE SETTLD. DO XPCT SKIES TO RMN MSTLY CLDY/CLDY HWEVR. LOS FORMG OFF TX COAST FRI AFTN WL BEGIN FUNNELG DEEP MSTR BACK INTO THE PLAINS WHICH WL SPRD INTO RGN FRI NGT/SAT. DYNAMICS NOT AS IMPRESSIVE AS CURRNT SYSTM AT THIS TIME BUT PSBLTY OF TSTMS WILL BECM BETTR LATE SAT AS SFC LO ADVANCES TWRD FA. ATTM...MAYBE MRNG POPS NEEDD FRI...CHC POPS FRI NGT AND AT LEAST GOOD CHC/LKLY SAT. 07 BNA 55/63/48/65 7136
In the hours before
Local storm report, Apr 16, 4:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM WHITE BLUFF TN 1.75 INCH HAIL
04/16/98 DICKSON REPORTED BY COUNTY SHERIFF
0310 PM WAVERLY TN 1 INCH HAIL
04/16/98 HUMPHREYS COUNTY SHERIFF REPORTED
THE HAIL NEAR WAVERLY
0330 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY EMA REPORTED DAMAGE
ON HARDING DRIVE IN WEST
NASHVILLE
0332 PM NASHVILLE TN TORNADO
04/16/98 DAVIDSON COUNTY EMA REPORTED
TORNADO AT 6TH AVENUE AND
UNION STREET WHICH CAUSED
DAMAGE TO TPAC...NATIONS
BANK AND THE TENNESSEE
TOWER BUILDING DOWNTOWN
0334 PM NASHVILLE TN .75 INCH HAIL
04/16/98 DAVIDSON NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED THE HAIL
ON DELTA QUEEN DRIVE NEAR
OPRYLAND
0335 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
TREES BLOWN DOWN AT 42ND
AND MURPHY WITH ROAD
IMPASSABLE
0336 PM MADISON TN .75 INCH HAIL
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
THE HAIL NEAR MADISON
0340 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
TREES BLOWN DOWN IN
CENTENNIAL PARK IN
DOWNTOWN NASHVILLE
0343 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON HAM RADIO OPERATOR
REPORTED SEVERAL TREES
BLOWN DOWN IN NORTH PART
OF COUNTY
0343 PM NASHVILLE TN 1 INCH HAIL
04/16/98 DAVIDSON NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED THE HAIL
IN THE ENGLEWOOD AREA OF
NASHVILLE
0359 PM MT JULIET TN WIND DAMAGE
04/16/98 WILSON PUBLIC REPORTED TREES
BLOWN DOWN AND ROOF TAKEN
OFF FIRST BANK ON LEBANON
ROAD JUST EAST OF DAVIDSON
AND WILSON COUNTY LINE
0420 PM NASHVILLE TN .88 INCH HAIL
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
THE HAIL IN THE GREEN
HILLS AREA OF NASHVILLE
STEIGERWALDTLocal storm report, Apr 16, 4:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
452 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM WHITE BLUFF TN 1.75 INCH HAIL
04/16/98 DICKSON REPORTED BY COUNTY SHERIFF
0310 PM WAVERLY TN 1 INCH HAIL
04/16/98 HUMPHREYS COUNTY SHERIFF REPORTED
THE HAIL NEAR WAVERLY
0330 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY EMA REPORTED DAMAGE
ON HARDING DRIVE IN WEST
NASHVILLE
0332 PM NASHVILLE TN TORNADO
04/16/98 DAVIDSON COUNTY EMA REPORTED
TORNADO AT 6TH AVENUE AND
UNION STREET WHICH CAUSED
DAMAGE TO TPAC...NATIONS
BANK AND THE TENNESSEE
TOWER BUILDING DOWNTOWN
0334 PM NASHVILLE TN .75 INCH HAIL
04/16/98 DAVIDSON NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED THE HAIL
ON DELTA QUEEN DRIVE NEAR
OPRYLAND
0335 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
TREES BLOWN DOWN AT 42ND
AND MURPHY WITH ROAD
IMPASSABLE
0336 PM MADISON TN .75 INCH HAIL
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
THE HAIL NEAR MADISON
0340 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
TREES BLOWN DOWN IN
CENTENNIAL PARK IN
DOWNTOWN NASHVILLE
0343 PM NASHVILLE TN WIND DAMAGE
04/16/98 DAVIDSON HAM RADIO OPERATOR
REPORTED SEVERAL TREES
BLOWN DOWN IN NORTH PART
OF COUNTY
0343 PM NASHVILLE TN 1 INCH HAIL
04/16/98 DAVIDSON NATIONAL WEATHER SERVICE
EMPLOYEE REPORTED THE HAIL
IN THE ENGLEWOOD AREA OF
NASHVILLE
0359 PM MT JULIET TN WIND DAMAGE
04/16/98 WILSON PUBLIC REPORTED TREES
BLOWN DOWN AND ROOF TAKEN
OFF FIRST BANK ON LEBANON
ROAD JUST EAST OF DAVIDSON
AND WILSON COUNTY LINE
0420 PM NASHVILLE TN .88 INCH HAIL
04/16/98 DAVIDSON COUNTY SHERIFF REPORTED
THE HAIL IN THE GREEN
HILLS AREA OF NASHVILLE
STEIGERWALDTLocal storm report, Apr 16, 5:05 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM HENDERSONVILLE TN 1 INCH HAIL
04/16/98 SUMNER COUNTY SHERIFF REPORTED
THE HAIL AT JUNCTION OF
HIGHWAY 386 AND SHACKLE
ISLAND ROAD
0417 PM MT JULIET TN WIND DAMAGE
04/16/98 WILSON PUBLIC REPORTED ROOF BLOWN
OFF TOP OF BARN...SIGNS
AND POWER LINES DOWN ON
LEBANON ROAD JUST PAST
DAVIDSON AND WILSON COUNTY
LINE NEAR MT JULIET
STEIGERWALDTLocal storm report, Apr 16, 5:05 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM HENDERSONVILLE TN 1 INCH HAIL
04/16/98 SUMNER COUNTY SHERIFF REPORTED
THE HAIL AT JUNCTION OF
HIGHWAY 386 AND SHACKLE
ISLAND ROAD
0417 PM MT JULIET TN WIND DAMAGE
04/16/98 WILSON PUBLIC REPORTED ROOF BLOWN
OFF TOP OF BARN...SIGNS
AND POWER LINES DOWN ON
LEBANON ROAD JUST PAST
DAVIDSON AND WILSON COUNTY
LINE NEAR MT JULIET
STEIGERWALDTLocal storm report, Apr 16, 5:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM NASHVILLE TN TORNADO
04/16/98 DAVIDSON COUNTY EMA CONFIRMED
TORNADO TOUCHDOWNS AT 12TH
AND CHARLOTTE AND 6TH AND
UNION IN NASHVILLE
0450 PM PLEASANT SHADE TN 1.75 INCH HAIL
04/16/98 SMITH REPORTED BY COUNTY SHERIFF
0500 PM LUTTS TN TORNADO
04/16/98 WAYNE COUNTY SHERIFF CONFIRMED
THE TORNADO
0520 PM MADISON TN 1 INCH HAIL
04/16/98 DAVIDSON REPORTED BY HAM RADIO
OPERATOR
STEIGERWALDTLocal storm report, Apr 16, 5:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT THU APR 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM NASHVILLE TN TORNADO
04/16/98 DAVIDSON COUNTY EMA CONFIRMED
TORNADO TOUCHDOWNS AT 12TH
AND CHARLOTTE AND 6TH AND
UNION IN NASHVILLE
0450 PM PLEASANT SHADE TN 1.75 INCH HAIL
04/16/98 SMITH REPORTED BY COUNTY SHERIFF
0500 PM LUTTS TN TORNADO
04/16/98 WAYNE COUNTY SHERIFF CONFIRMED
THE TORNADO
0520 PM MADISON TN 1 INCH HAIL
04/16/98 DAVIDSON REPORTED BY HAM RADIO
OPERATOR
STEIGERWALDTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 4:23 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 32 min |
| Apr 16, 4:31 AM CDT | Severe Thunderstorm Warning | OHX | Houston | 34 min |
| Apr 16, 4:56 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Montgomery | 34 min |
| Apr 16, 5:12 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson | 48 min |
| Apr 16, 5:35 AM CDT | Severe Thunderstorm Warning | OHX | Benton | 35 min |
| Apr 16, 5:41 AM CDT | Tornado Warning | OHX | Robertson | 34 min |
| Apr 16, 5:45 AM CDT | Tornado Warning | OHX | Benton | 35 min |
| Apr 16, 5:54 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 36 min |
| Apr 16, 6:00 AM CDT | Tornado Warning | OHX | Sumner | 35 min |
| Apr 16, 6:05 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 6:07 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 33 min |
| Apr 16, 6:11 AM CDT | Tornado Warning | OHX | Cheatham | 34 min |
| Apr 16, 6:15 AM CDT | Flash Flood Warning | OHX | Davidson | 2 hr |
| Apr 16, 6:19 AM CDT | Tornado Warning | OHX | Davidson | 36 min |
| Apr 16, 6:22 AM CDT | Tornado Warning | OHX | Rutherford, Wilson | 48 min |
| Apr 16, 6:34 AM CDT | Tornado Warning | OHX | Sumner, Trousdale | 46 min |
| Apr 16, 6:54 AM CDT | Severe Thunderstorm Warning | OHX | Smith, Wilson | 51 min |
| Apr 16, 6:58 AM CDT | Severe Thunderstorm Warning | OHX | Davidson | 47 min |
| Apr 16, 7:27 AM CDT | Tornado Warning | OHX | Davidson, Williamson | 48 min |
| Apr 16, 7:39 AM CDT | Tornado Warning | OHX | DeKalb, Smith, Wilson | 31 min |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Rutherford, Williamson | 2 hr |
| Apr 16, 7:51 AM CDT | Flash Flood Warning | OHX | Smith, Wilson | 2 hr |
| Apr 16, 8:04 AM CDT | Flash Flood Warning | OHX | Davidson | 86 min |
| Apr 16, 8:11 AM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 34 min |
| Apr 16, 8:12 AM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 33 min |
| Apr 16, 8:17 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 33 min |
| Apr 16, 8:29 AM CDT | Severe Thunderstorm Warning | OHX | White | 46 min |
| Apr 16, 8:35 AM CDT | Severe Thunderstorm Warning | OHX | Wilson | 50 min |
| Apr 16, 8:50 AM CDT | Flash Flood Warning | OHX | Putnam, White | 3 hr |
| Apr 16, 8:53 AM CDT | Severe Thunderstorm Warning | OHX | Smith | 47 min |
| Apr 16, 8:58 AM CDT | Severe Thunderstorm Warning | OHX | Putnam | 32 min |
| Apr 16, 9:02 AM CDT | Severe Thunderstorm Warning | OHX | Stewart | 48 min |
| Apr 16, 9:33 AM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 47 min |
| Apr 16, 9:53 AM CDT | Tornado Warning | OHX | Bedford | 32 min |
| Apr 16, 10:08 AM CDT | Severe Thunderstorm Warning | OHX | Cannon, Coffee, Rutherford | 47 min |
| Apr 16, 10:18 AM CDT | Tornado Warning | OHX | Montgomery | 32 min |
| Apr 16, 10:22 AM CDT | Tornado Warning | OHX | Robertson | 48 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 47 min |
| Apr 16, 10:33 AM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 47 min |
| Apr 16, 10:42 AM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren | 33 min |
| Apr 16, 11:05 AM CDT | Tornado Warning | OHX | Sumner | 40 min |
| Apr 16, 11:16 AM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 59 min |
| Apr 16, 11:31 AM CDT | Tornado Warning | OHX | Hickman | 49 min |
| Apr 16, 11:38 AM CDT | Tornado Warning | OHX | Sumner | 17 min |
| Apr 16, 11:42 AM CDT | Tornado Warning | OHX | Macon | 48 min |
| Apr 16, 11:45 AM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Williamson | 75 min |
| Apr 16, 11:51 AM CDT | Tornado Warning | OHX | Williamson | 49 min |
| Apr 16, 12:12 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 63 min |
| Apr 16, 12:30 PM CDT | Tornado Warning | OHX | Davidson, Rutherford, Williamson | 50 min |
| Apr 16, 12:39 PM CDT | Flash Flood Warning | OHX | Davidson, Williamson | 2 hr |
| Apr 16, 1:01 PM CDT | Tornado Warning | OHX | Wilson | 44 min |
| Apr 16, 1:09 PM CDT | Tornado Warning | OHX | Cannon | 31 min |
| Apr 16, 1:21 PM CDT | Tornado Warning | OHX | Rutherford | 19 min |
| Apr 16, 1:29 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 61 min |
| Apr 16, 1:41 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 44 min |
| Apr 16, 1:43 PM CDT | Tornado Warning | OHX | DeKalb | 32 min |
| Apr 16, 1:47 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 63 min |
| Apr 16, 2:09 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 61 min |
| Apr 16, 2:14 PM CDT | Tornado Warning | OHX | Decatur | 46 min |
| Apr 16, 2:19 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 2:20 PM CDT | Tornado Warning | OHX | Humphreys | 35 min |
| Apr 16, 2:35 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 2:49 PM CDT | Tornado Warning | OHX | Hickman | 46 min |
| Apr 16, 2:57 PM CDT | Tornado Warning | OHX | Cheatham | 48 min |
| Apr 16, 3:09 PM CDT | Tornado Warning | OHX | Davidson | 61 min |
| Apr 16, 3:17 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 48 min |
| Apr 16, 3:20 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry | 50 min |
| Apr 16, 3:24 PM CDT | Tornado Warning | OHX | Perry | 51 min |
| Apr 16, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 46 min |
| Apr 16, 3:32 PM CDT | Tornado Warning | OHX | Sumner, Wilson | 63 min |
| Apr 16, 3:36 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery | 64 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 46 min |
| Apr 16, 3:39 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| Apr 16, 3:40 PM CDT | Tornado Warning | OHX | Hickman | 65 min |
| Apr 16, 3:45 PM CDT | Tornado Warning | OHX | Dickson | 50 min |
| Apr 16, 3:48 PM CDT | Tornado Warning | OHX | Williamson | 47 min |
| Apr 16, 3:53 PM CDT | Tornado Warning | OHX | Trousdale | 62 min |
| Apr 16, 4:04 PM CDT | Tornado Warning | OHX | Davidson | 46 min |
| Apr 16, 4:08 PM CDT | Tornado Warning | OHX | Cheatham | 32 min |
| Apr 16, 4:10 PM CDT | Tornado Warning | OHX | Decatur | 50 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.